Symbicort

My husband was given Symbicort for a persistent cough that the consultant thinks is caused by hypersensitive airways plus/minus mild asthma. He was told to take 1 puff 2 times a day. This was back in September. It hasn't made any difference and so a couple of weeks ago he went to his gp who told him to double the dose. It still hasn't made a difference and he is still coughing and is constantly tired.

If the symbicort was going to help would it have done by now?

7 Replies

oldestnewest
  • In a word, yes. Other symptoms? Other medication? If he was referred he's had an x-ray? Spirometry? CT scan?

  • Thanks for replying, here is a brief history of his symptoms.

    He is a 49 year old electrician, who has never smoked and doesn’t drink. About 5 years ago he started coughing. he went to the doctor who arranged an x-ray and diagnosed asthma. He was given a blue and brown puffer to use. His cough didn’t improve and so eventually he stopped taking these. He continued having the cough and in 2014 paid for a CT scan, just to check things were ok. He was worried about asbestos as he knew he had worked in buildings containing it. The CT scan showed up some scars, granulomas and a raised left hemi diaphragm. He mentioned this to my GP, but he didn’t do anything about it. During the routine tests they found out he had a low heart rate, he was referred to a cardiologist who said his heart was fine. In November/December 2015 his cough got a lot worse and at times his peak flow was 250. He was prescribed a course of steroids and it got a lot better only to come back again so another course was prescribed. His GP then referred him to a respiratory consultant who did a CT scan and a lung function test. The consultant wrote the following

    ''He had a high resolution CT scan of his chest which was essentially normal. He also had a lung function test done which showed FEV1 93% of predicted. Vital capacity was 104% of predicted whereas the ratio between REV1 and FVC was 69. After 200mcg of Salbutamol inhaler his FEV1 improved by 270 ml indicating some reversibility so overall my clinical impression if that his cough could be secondary to hypersensitive airways plus/minus mild asthma.''

    He is also waiting to see a cardiologist as he has been getting ectopic heartbeats. He is always tired, bloated and has pains in the left and centre of his chest at times. I am worried about him but it's so difficult to get a doctor to listen at times.

  • Probably too marginal/complicated for a lay person (me) to speculate, Probably worth a call to discuss with the BLF helpline for guidance - and go back to his GP

    Two things worth noting that can't do harm:

    1) He improved on oral steroids

    2) His Fev1/FVC ratio is borderline on obstructed side, and the Ventolin would probably put him on the normal side of the line - but in my experience, it isn't that precise a science - but if it gets the cough under control - consider: I'd have said that if oral steroids (preds) helped he should go back on the Clenil modulate (Brown inhaler) ask GP if he needs to up the dose - it can take several weeks to build up a lasting effect.

    The bloating could be a side effect of Symbicort, would make sense if only recent, would take a few days to a week to settle after stopping. Other thing to try is if he feels heavy in his lung? Like he has mucous but can't cough it up? If so, see if he can belch away the bloating.. and then try 'huffing' (google it) it up.

    The low heart rate could be a factor if he's not a super fit marathon runner - they've obviously checked for swollen ankles, legs?

    He has my best wishes, I know how aggravating a chronic cough can be.

  • Do not want to over step but when I had a persistent cough I was given a cough syrup called Hycodan it helps to suppress the cough, especially that nagging tickle, now when I have to get phlegm to come up I take a different one called Nova-Histex DH. Myself I never found puffers to calm a cough doesn't make sense, I know they are steroids or corticosteroids but throat is different. It is a narcotic so some doctors will not give it. The active ingredient is hydrocodone kind of like codeine but I can't take straight codeine, either of these ingredients will help to suppress a cough. Hope it helps, it did me.

  • I have found symbicort to be effect and quick working so i would be going back if i were in your shoes

  • He should ask for autoimmune screening just to rule out those conditions, his GP can do this. Unfortunately you really have to learn to be really assertive and fight your own corner, go by your gut feeling, mine has always served me well.

    Bronagh

  • I have been using Symbicort for a long time and really don't feel like I'm getting any benefit from it. In fact I often feel worse after using it. If your husband isn't happy with his medication have him talk to his doctor. Sometimes we have to try several before finding the right one(s).

    Krysta

You may also like...